Article

Hepatotoxicity in patients prescribed efavirenz or Nevirapine

Department of Dermatology, University of Heidelberg, Germany.
European journal of medical research (Impact Factor: 1.4). 08/2008; 13(7):343-8.
Source: PubMed

ABSTRACT For several years Nonnucleoside reverse transciptase inhibitors (NNRTIs) in antiretroviral therapy have been associated with hepatic side effects. Particularly the hepatotoxic potential of Nevirapine is well analysed today. We performed a prospective, multicenter study to compare the hepatotoxicity of Efavirenz (EFV) with that of Nevirapine (NVP) and to investigate further risk factors.
The study included HIV-1-infected patients from five clinics and private medical practices in southwestern Germany who initiated an antiretroviral therapy with NVP or EFV between July 1998 and December 2001. Among 296 patients in total, 151 received EFV and 145 received NVP. Laboratory tests during the course of treatment included liver enzymes, HIV-RNA and CD4 cell-count. Additionally, signs of clinical hepatitis were recorded. Hepatotoxicity was graded in the manner of Sulkowsky et al. (2000), who used a scale modified from that of the AIDS Clinical Trials Group.
Hepatitis C virus and hepatitis B virus were detected in 10.1% and 4.1% of patients, respectively. The overall rate of severe hepatotoxicity (grade 3 to 4 elevations in aspartate aminotransferase and/or alanine aminotransferase) was 2 of 151 (1.3%) in patients prescribed EFV and 3 of 145 (2.1%) in patients prescribed NVP. Mild-to-moderate hepatotoxicity (grade 2 elevation) was observed in 6.0% (EFV) and 3.4% (NVP) of patients. Incidence of mild-to-moderate and severe hepatotoxicity did not differ significantly between the study groups. 3 of 14 patients (2.1%) with grade 2 elevation of liver enzymes (LEE) and 4 of 5 patients (80%) with grade 3 to 4 LEE were symptomatic. Only risk factor for the development of mild-to-moderate hepatotoxicity was hepatitis C coinfection.
Increases of liver enzymes during therapy with NVP or EFV are not unusual, but are mostly mild-to-moderate and asymptomatic. LEE occurs just as frequent in patients prescribed EFV as in patients prescribed NVP.

Download full-text

Full-text

Available from: Steffen Ballerstedt, Aug 25, 2015
0 Followers
 · 
116 Views
  • AIDS (London, England) 03/2009; 23(4):437-46. DOI:10.1097/QAD.0b013e328326ca50 · 6.56 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Given the number of publications appearing annually regarding drug-induced liver injury (DILI), there remains a need to concisely summarize each year's new crop of case series and reports as well as the advances in mechanisms of liver injury and in the field of pharmacogenomics relating to DILI. To present an up-to-date review of the past year's most important clinical studies and reports of DILI, placing them into context of previous publications. A Medline search was conducted of all manuscripts appearing in the fields "hepatotoxicity" and "drug-induced liver injury" during the calendar year 2008. The most clinically relevant English language case reports and studies exploring mechanisms and risk factors for DILI were then chosen for review, and supplemented with older literature where appropriate. As in past years, 2008 was replete with publications dealing with virtually all facets of DILI, including updated incidence and prevalence data, as well as the latest information regarding mechanisms of liver injury. Data from the first 300 patients in the National Institute of Health-sponsored DILI Network registry of > 100 non-acetaminophen causes were presented. Antimicrobials and CNS drugs were responsible for > 60% of cases, with herbals and dietary supplements being increasingly reported. Identification of genetic predispositions to DILI is coming of age with the FDA calling for the testing of human leukocyte antigen B(*)5701 before the use of abacavir to reduce the risk of hypersensitivity reactions. Several groups emphasized the pitfalls in utilizing Roussel Uclaf Causality Assessment Method and other causality assessment methodologies, and an updated review appeared on the use of potentially hepatotoxic medications in patients with underlying liver disease.
    Expert Opinion on Drug Metabolism &amp Toxicology 06/2009; 5(8):843-60. DOI:10.1517/17425250903018904 · 2.93 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Efavirenz, a non-nucleoside reverse transcriptase inhibitor, has been an important component of the treatment of HIV infection for 10 years and has contributed significantly to the evolution of highly active antiretroviral therapy (HAART). The efficacy of efavirenz has been established in numerous randomized trials and observational studies in HAART-naive patients, including those with advanced infection. In the ACTG A5142 study, efavirenz showed greater virological efficacy than the boosted protease inhibitor (PI), lopinavir. Efavirenz is more effective as a third agent than unboosted PIs or the nucleoside analogue abacavir. Some, but not all, studies have suggested that efavirenz (added to two nucleoside reverse transcriptase inhibitors) is more effective than nevirapine. Virological and immunological responses achieved with efavirenz-based HAART have been maintained for 7 years. Dosing convenience predicts adherence, and studies have demonstrated that patients can be switched from PI-based therapy to simplified, once-daily efavirenz-based regimens without losing virological control. The one-pill, once-daily formulation of efavirenz plus tenofovir and emtricitabine offers a particular advantage in this regard. Efavirenz also retains a role after failure of a first PI-based regimen. Efavirenz is generally well tolerated: rash and neuropsychiatric disturbances are the most notable adverse events. Neuropsychiatric disturbances generally develop early in treatment and they tend to resolve with continued administration, but they are persistent and troubling in a minority of patients. Efavirenz has less effect on plasma lipid profiles than some boosted PIs. Lipodystrophy can occur under treatment with efavirenz but it may be reduced if the concurrent use of thymidine analogues is avoided. Efavirenz resistance mutations (especially K103N) can be selected during long-term treatment, underscoring the importance of good adherence. Recent data have confirmed that efavirenz is a cost-effective option for first-line HAART. In light of these features, efavirenz retains a key role in HIV treatment strategies and is the first-line agent recommended in some guidelines.
    Journal of Antimicrobial Chemotherapy 09/2009; 64(5):910-28. DOI:10.1093/jac/dkp334 · 5.44 Impact Factor
Show more